Format

Send to

Choose Destination
N Z Med J. 2009 Feb 27;122(1290):116-8.

Cannabinoid hyperemesis presenting to a New Zealand hospital.

Author information

1
Emergency Department, Southland Hospital, Invercargill, New Zealand. martin.watts@sdhb.govt.nz

Abstract

Cannabis use is common among the general population in many areas of the world and cannibis is readily available in much of New Zealand. We report an unusual complication of chronic cannabis use which has recently been described overseas. Cannabinoid hyperemesis with abnormal bathing behaviour is a syndrome of episodic cyclic vomiting, often associated with relief being obtained by hot water bathing or showering. Underlying the disorder is the chronic use of cannabis. The proposed mechanism of the syndrome is accumulation of cannabis metabolites in the brain. Abstaining from cannabis use is likely to prevent ongoing recurrences. Although there have been limited reports in the medical literature, it is likely that the syndrome is commoner than previously recognised and the presentation could easily be confused with psychiatric illness or cyclic vomiting syndromes.

PMID:
19319174
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center